Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 51, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Jun 20, 2009, 8:00 PM CDT for McPherson County, Kansas. It was in force for 30 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2009, 8:00 PM CDT (01:00 UTC)
- Expired
- Jun 20, 2009, 8:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County McPherson County, KS
The radar
The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:02 PM CDT | FUNNEL CLOUD | 1 W Mcpherson, KS | |
| Jun 20, 8:02 PM CDT | TSTM WND GST 70 | Mcpherson, KS | WIND WAS WEST SIDE OF TOWN. |
| Jun 20, 8:05 PM CDT | TORNADO | 5 W Mcpherson, KS | |
| Jun 20, 8:07 PM CDT | TSTM WND DMG | Mcpherson, KS | POWER POLES REPORTED DOWN ON THE WEST SIDE OF TOWN. REPORTED BY KAKE-TV STORM CHASER. |
| Jun 20, 8:23 PM CDT | TSTM WND DMG | Mcpherson, KS | LARGE TREES DOWNED AND TELEPHONE POLES DOWN ALL OVER TOWN. SOME ROOF DAMAGE. STREET FLOODING ACROSS TOWN. HIGHWAY 56, KANSAS AVENUE, FOOT OF WATER OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 7:56 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1517 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KICT 210100
TORICT
KSC113-210130-
/O.NEW.KICT.TO.W.0051.090621T0100Z-090621T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT SAT JUN 20 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* TORNADO WARNING FOR...
MCPHERSON COUNTY IN CENTRAL KANSAS.
* UNTIL 830 PM CDT.
* AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A TORNADO NEAR MCPHERSON AIRPORT...OR 6 MILES WEST OF
MCPHERSON...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
GALVA...INMAN...LINDSBORG...MCPHERSON...ROXBURY...MCPHERSON
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.
&&
LAT...LON 3860 9770 3860 9737 3818 9754 3817 9779
3840 9784
TIME...MOT...LOC 0100Z 233DEG 26KT 3841 9773
$$
CHANCE2 follow-up statements
000
WWUS53 KICT 210109
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT SAT JUN 20 2009
KSC113-210130-
/O.CON.KICT.TO.W.0051.000000T0000Z-090621T0130Z/
MCPHERSON KS-
809 PM CDT SAT JUN 20 2009
...A TORNADO WARNING REMAINS IN EFFECT FOR MCPHERSON COUNTY UNTIL 830
PM CDT...
AT 808 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO. WEATHER
SPOTTERS REPORTED A TORNADO ON THE GROUND 5 MILES WEST NORTHWEST OF
MCPHERSON. THIS DANGEROUS STORM WAS LOCATED NEAR MCPHERSON...MOVING
NORTHEAST AT 30 MPH.
THE DANGEROUS STORM WILL BE...
6 MILES SOUTHWEST OF ROXBURY BY 830 PM CDT.
THIS DANGEROUS STORM WILL ALSO AFFECT MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.
&&
LAT...LON 3860 9770 3860 9737 3818 9754 3817 9779
3840 9784
TIME...MOT...LOC 0109Z 233DEG 26KT 3843 9768
$$
KETCHAM000
WWUS53 KICT 210123
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT SAT JUN 20 2009
KSC113-210130-
/O.CON.KICT.TO.W.0051.000000T0000Z-090621T0130Z/
MCPHERSON KS-
823 PM CDT SAT JUN 20 2009
...A TORNADO WARNING REMAINS IN EFFECT FOR MCPHERSON COUNTY UNTIL 830
PM CDT...
AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. TRAINED
SPOTTERS REPORTED THAT THE TORNADO HAS LIFTED AT THIS TIME. THIS
DANGEROUS STORM WAS LOCATED 7 MILES NORTHWEST OF GALVA...OR 8 MILES
NORTHEAST OF MCPHERSON...MOVING NORTHEAST AT 30 MPH.
THE DANGEROUS STORM WILL BE...
6 MILES WEST OF ROXBURY BY 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SATURDAY EVENING
FOR CENTRAL KANSAS.
&&
LAT...LON 3860 9737 3818 9754 3826 9775 3840 9784
3860 9770
TIME...MOT...LOC 0123Z 233DEG 26KT 3849 9758
$$
KETCHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 20, 6:47 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 20, 6:47 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT SAT JUN 20 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AREA OF CONVECTION ACROSS SOUTHWEST KS CONTINUES TO MOVE RAPIDLY TO THE NORTH TOWARDS KRSL AND KSLN TAF SITES AT THIS TIME. THIS AREA OF TSRA IS ALONG A MESOSCALE CONVECTIVE VORTICITY (MCV) MAX CURRENTLY MOVING NORTH INTO KS AT THIS TIME OUT OF OK. EXPECT THIS AREA OF CONVECTION TO AFFECT THE KRSL/KSLN AND KHUT TAF SITES FOR THE FIRST 4 TO 5 HOURS OF THE TAF TIME FRAME WITH A VCTS GROUP AND A TEMPO GROUP FOR SOME MVFR VISIBILITIES AND CEILINGS AS THIS AREA OF CONVECTION MOVES ACROSS. MOST OF THE CONVECTION WILL END AFTER 04-05Z/SUN ACROSS CENTRAL KS AS MAIN WARM FRONT AND MCV CONTINUE TO TREK TO THE NORTH OF THE AREA. THE REST OF THE AREA WILL SEE GENERALLY IMPROVING TAF CONDITIONS TO VFR AS THE OVERNIGHT PROGRESSES. KETCHAM && .PREV DISCUSSION... /ISSUED 306 PM CDT SAT JUN 20 2009/ DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES TONIGHT INTO SUN. TONIGHT-SUN: WATER VAPOR IMAGERY SHOWS A PRONOUNCED UPPER WAVE LIFTING NORTH OVER EASTERN CO WITH ANOTHER PIECE OF ENERGY ROTATING ACROSS SOUTHERN NV. THE LARGE AREA OF RAIN THIS MORNING/AFTERNOON WAS THE RESULT OF THE UPPER WAVE LIFTING ACROSS EASTERN CO COMBINED WITH PLENTY OF DIFFLUENCE ACROSS THE AREA. SOME ADDITIONAL CONVECTION HAS DEVELOPED ACROSS SOUTH CENTRAL KS AS THE AIRMASS SOUTH OF THE PRECIP HAS QUICKLY RECOVERED AND BECOME UNCAPPED. FEEL THAT AFTER SUNSET ANY CONVECTIVE ACTIVITY WILL BE ON THE DECREASE WITH CENTRAL KS HAVING THE BEST SHOT AT PRECIP THIS EVENING. ONE OF THE FEW CHANGES TO THE GOING FORECAST WAS TO INSERT A SLIGHT CHANCE FOR STORMS OVER SE KS FOR SUN AFTERNOON. NAM...GFS...UKMET AND LOCALLY RUN WRF HAS BEEN CONSISTENT IN PRODUCING SOME LIGHT PRECIP IN THIS AREA OVER THE LAST FEW RUNS. THIS AREA LOOKS TO BE UNDER THE RIGHT ENTRANCE REGION OF AN UPPER JET WITH THE NAM SHOWING A NICE AREA OF UPPER DIFFLUENCE. WITH SURFACE CONVERGENCE BASICALLY NIL...NOT EXPECTING MUCH IN THE WAY OF PRECIP COVERAGE. A WARMING TREND WILL COMMENCE ON SUN WITH 1000-850MB THICKNESSES SUPPORTING 95-100 DEGREES. HOWEVER WITH SATURATED GROUND WILL STICK CLOSER TO THE LOWER END OF GUIDANCE. MON-TUE: MODELS HAVE BEEN CONSISTENT OVER THE LAST SEVERAL DAYS IN BUILDING-IN AN UPPER RIDGE THROUGH THESE PERIODS AND THIS CONTINUES TO LOOK LIKE THE CASE. THE AIRMASS WILL CONTINUE TO WARM THROUGH THESE PERIODS WITH AT LEAST THE WESTERN HALF OF THE FORECAST AREA HAVING A DECENT SHOT TO REACH THE CENTURY MARK ON BOTH DAYS. WED-SAT: BOTH THE ECMWF AND GFS DROP DOWN SOME SHORTWAVE ENERGY OVER THE DESERT SOUTHWEST ON THU WHICH WILL HELP TO WEAKEN THE UPPER RIDGE SLIGHTLY. THE GFS IS A BIT MORE AGGRESSIVE THAN THE ECMWF IN BREAKING DOWN THE RIDGE TOWARD THE END OF THE WEEK WHICH IS A RESULT OF TRACKING A STRONGER SHORTWAVE OVER THE NORTHERN ROCKIES. MEDIUM RANGE MODELS BOTH AGREE ON TRANSITIONING TO MORE OF A NW FLOW PATTERN BY THE WEEKEND BUT AT THIS POINT DO NOT FEEL CONFIDENT ENOUGH TO START INSERTING PRECIP CHANCES. CONFIDENCE REMAINS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE THROUGH AT LEAST FRI. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 73 94 74 98 / 30 10 10 10 HUTCHINSON 71 95 73 99 / 40 10 10 10 NEWTON 72 94 73 98 / 30 10 10 10 ELDORADO 73 93 73 98 / 20 10 10 10 WINFIELD-KWLD 74 94 74 98 / 20 10 10 10 RUSSELL 67 95 71 100 / 50 10 10 10 GREAT BEND 68 95 72 100 / 50 10 10 10 SALINA 72 97 73 99 / 40 10 10 10 MCPHERSON 72 95 73 99 / 40 10 10 10 COFFEYVILLE 74 92 74 97 / 20 20 10 10 CHANUTE 73 92 74 96 / 20 20 10 10 IOLA 73 92 73 96 / 20 20 10 10 PARSONS-KPPF 74 92 74 96 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 20, 5:55 PM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 555 PM CDT SAT JUN 20 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-211800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 555 PM CDT SAT JUN 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135. NICKLE SIZE HAIL AND WINDS TO 50 MPH WILL BE THE MAIN THREATS. IN ADDITION...DUE TO THE EXTREMELY MOIST LOW LEVELS...A FEW OF THE STRONGER STORMS MAY PRODUCE SOME BRIEF FUNNEL CLOUDS. BRIEF HEAVY RAINFALL WILL ALSO ACCOMPANY MOST OF THE STORMS THIS EVENING WHICH MAY CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE FOR ISOLATED STRONG STORMS ON SUNDAY AFTERNOON FOR SOUTHEAST KANSAS. HEAT INDICES AREAWIDE ON SUNDAY AFTERNOON WILL BE NEAR 100 DEGREES. HIGHER LEVELS OF HEAT AND HUMIDITY WILL AFFECT MUCH OF REGION FOR NEXT WEEK...WITH HEAT INDICES AROUND 100 DEGREES FOR SUNDAY AND MONDAY. THE HEAT INDICES COULD APPROACH 105 DEGREES FOR TUESDAY AND WEDNESDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/CJ/LAWSON
In the hours before
Local storm report, Jun 20, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO GREAT BEND 38.36N 98.81W
06/20/2009 BARTON KS LAW ENFORCEMENT
UNCONFIRMED DAMAGE IN GREAT BEND.
&&
LFWSpecial weather statement, Jun 20, 7:31 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 731 PM CDT SAT JUN 20 2009 KSZ067-210100- RENO- 731 PM CDT SAT JUN 20 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO COUNTY... AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF NICKERSON TO 6 MILES NORTHWEST OF PRETTY PRAIRIE...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CHANCE
Local storm report, Jun 20, 7:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 13 E STERLING 38.21N 97.97W
06/20/2009 E60 MPH RICE KS EMERGENCY MNGR
SMALL TREE LIMBS DOWN.
&&
LFWLocal storm report, Jun 20, 7:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FUNNEL CLOUD 2 SW MCPHERSON 38.35N 97.69W
06/20/2009 MCPHERSON KS BROADCAST MEDIA
REPORTED BY KAKE TV CHANNEL 10.
&&
CWHLocal storm report, Jun 20, 7:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 8 N INMAN 38.34N 97.77W
06/20/2009 MCPHERSON KS EMERGENCY MNGR
TORNADO IS RAIN WRAPED.
&&
LFWLocal storm report, Jun 20, 7:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT SAT JUN 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 6 W MCPHERSON 38.37N 97.77W
06/20/2009 E60 MPH MCPHERSON KS AMATEUR RADIO
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:09 PM CDT | Tornado Warning | ICT | Reno, Rice | 36 min |
| Jun 20, 7:13 PM CDT | Tornado Warning | ICT | Barton | 32 min |
| Jun 20, 7:35 PM CDT | Tornado Warning | ICT | McPherson, Rice | 25 min |
| Jun 20, 8:06 PM CDT | Areal Flood Warning | ICT | Reno, Rice | 26 hr |
| Jun 20, 8:16 PM CDT | Areal Flood Warning | ICT | McPherson | 16 hr |
| Jun 20, 8:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 52 min |
| Jun 20, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 18 min |
| Jun 20, 8:39 PM CDT | Tornado Warning | ICT | Marion | 36 min |
| Jun 20, 8:43 PM CDT | Areal Flood Warning | ICT | Saline | 10 hr |
| Jun 20, 8:52 PM CDT | Tornado Warning | ICT | Lincoln | 23 min |
| Jun 20, 9:20 PM CDT | River Flood Warning | ICT | Saline | 22 hr |
| Jun 20, 9:48 PM CDT | Areal Flood Warning | ICT | Ellsworth, Lincoln | 14 hr |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.